Web-sisällön esitys Web-sisällön esitys

Web-sisällön esitys Web-sisällön esitys

Program

Crowds and Climate featured a thought-provoking three-day program to explore the role that new technology-enabled approaches -- such as crowdsourcing, social media, and big data -- can play in developing creative new ideas and taking action on climate change.  

The conference weaved between a traditional conference style (live keynote speakers, panelists and breakout sessions) with a strong online and crowd-focused approach (virtual engagement, interactive Twitter dialogues, and Open Space "unconference" session).

All sessions will were held in Kresge Auditorium unless indicated otherwise.

 

Wednesday, November 6, 2013

7:30 am - 8:30 am

Registration Opens, Continental Breakfast

8:30 am - 8:45 am

Welcome

Thomas Malone, Director, MIT Center for Collective Intelligence @twmalone

8:45 am - 9:15 am

Opening Keynote
The scientific, technological, political, economic, and social challenges presented by climate change.

Fred Krupp, President, Environmental Defense Fund @FredKrupp

Introducing Fred Krupp was Robert Stoner, Deputy Director for Science and Technology, MIT Energy Initiative @MITenergy

9:15 am - 10:15 am

Crowds & Climate, Panel & Discussion
What are crowd-based approaches, and how can they help solve complex, global challenges -- especially climate change?

Thomas Malone, Director, MIT Center for Collective Intelligence (moderator) @twmalone
Karim Lakhani, Professor, Harvard Business School @klakhani 
Sergej Mahnovski, Director, NYC Mayor's Office of Long Term Planning and Sustainability @PlaNYC

10:15 am - 10:45 am

Mid-morning Break

10:45 am - 11:45 am

Businesses Harnessing the Power of Crowds, Panel & Discussion
How businesses are leveraging bottom-up strategies to make their products and processes more sustainable.

Jason Jay, Director, MIT Sloan Sustainability (moderator) @jasonjjay
Peter Evans, former Director, Global Strategy and Analytics, General Electric; currently Vice President, Center for Global Enterprise 
Nancy Pfund, Founder and Managing Partner, DBL Investors @NancyPfundDBL
Otto Scharmer, Senior Lecturer, MIT; Founding Chair, Presencing Institute @ottoscharmer1

11:45 am - 12:00 pm

Announcing Climate CoLab 2013 winners

 

15 minute travel time

12:15 pm - 1:30 pm

Community Lunch
Lunch in Walker Memorial, Morss Hall, with table discussion topics

 

15 minute travel time

1:45 pm - 2:45 pm

Organizing Crowds to Influence Policy, Panel & Discussion
How crowds -- traditional and IT-enabled -- can influence policy makers to take action on climate change.

Eric Pooley, Sr. Vice President, Environmental Defense Fund (moderator) @EricPooley
Marshall Ganz, Senior Lecturer in Public Policy, Harvard University @LeadingChangeNT
Kate Gordon, Vice President, Next Generation @KATENRG @NEXTGEN_USA
Bob Inglis, former Member of the House of Representatives (R-SC), Energy and Enterprise Initiative @bobinglis

 

15 minute travel time

3:00 pm - 4:30 pm

Solutions from the Crowd, Interactive Breakout Sessions
These breakout sessions included presentations by the winners of the 2012-13 contests sponsored by the Climate CoLab, an MIT platform that seeks to harness collective intelligence to address climate change, with responses from an expert panel and the audience on how these proposals can be implemented.  Attendees selected which of the five breakout sessions to join.

These sessions were held in the Stratton Student Center (map).

4:30 pm - 6:00 pm

Reception
Informal networking and hors d'oeuvres were served in the Kresge lobby, open to all conference attendees.

Evening

Off-campus Meet Ups
New friends and colleagues gathered and continued their conversations in local restaurants and pubs.

 

Thursday, November 7, 2013

 
7:30 am - 8:30 am

Continental Breakfast

8:30 am - 9:15 am

Opening Keynote
Andrew Revkin, Pace University Senior Fellow, NY Times Dot Earth Blogger @Revkin

Introducing Andrew Revkin was Robert Laubacher, Associate Director, MIT Center for Collective Intelligence @ClimateCoLab

 

15 minute travel time

9:30 am - 11:00 am

Solutions from the Crowd, Interactive Breakout Sessions
These breakout sessions included presentations by the winners of the 2012-13 contests sponsored by the Climate CoLab, an MIT platform that seeks to harness collective intelligence to address climate change, with responses from an expert panel and the audience on how these proposals can be implemented.  Attendees selected which of the five breakout sessions to join.

These sessions were held in the Strattton Student Center, except for the Electric Power Sector session (map).

 

15 minute travel time

11:15 am - 12:15 pm

Bottom-up Approaches for Shaping Public Attitudes and Behavior, Panel & Discussion
A review of novel approaches for shaping encouraging changes in public attitudes and behaviors on climate change.

Tom Zeller Jr., Knight Science Journalism Fellow (moderator) @tomzellerjr
Andrew Hoffman, Professor, University of Michigan @HoffmanAndy @erbinstitute
Susan Hunt Stevens, Founder and CEO, Practically Green @huntstevens @practicallygrn
David Yarnold, President, National Audubon Society @david_yarnold @audubonsociety

12:15 pm - 12:30 pm

Announcing the 2013 Climate CoLab Grand Prize Winner & 2014 Contests

 

15 minute travel time

12:45 pm - 2:00 pm

Community Lunch
Lunch in Walker Memorial, Morss Hall, with table discussion topics

 

15 minute travel time

2:15 pm - 3:15 pm

Models and Big Data, Panels & Discussion
The role of simulation models and big data in mitigation and adaptation planning, and how they can be opened up to influence the general public.

John Reilly, Co-Director, MIT Sloan Joint Program on the Science and Policy of Global Change (moderator) @MITGlobalChange
Joseph Paradiso, Associate Professor of Media Arts and Sciences, MIT Media Lab @0zric
John Sterman, Professor, MIT Sloan System Dynamics Group @MITSloan
Bina Venkataraman, Senior Advisor on Climate Change Innovation, Executive Office of the President of the United States @binajv
John Weyant, Professor, Stanford University @Stanfordeng

3:15 pm

Closing Session

Evening Off-campus Meet Ups
New friends and colleagues gathered and continued their conversations in local restaurants and pubs.

 

Friday, November 8, 2013

8:30 am - 1:00 pm, Stratton Student Center, Room 491 (4th floor)

This third day featured a facilitated Open Space "unconference" for participants to delve deeper into the themes explored during the previous two days.  Breakout topics were generated by the attendees based on the issues that were of greatest relevance, interest and importance to them, and focused around:

  • Sector-specific challenges and opportunities
  • The role of the crowd in tackling climate change
  • Potential future entries in the Climate CoLab contests
  • Leveraging crowds to address other societal issues

We invited delegates to use this opportunity to:

  • Have more intimate interactions with fellow attendees
  • Explore more deeply the themes introduced at the conference
  • Bring up new topics or issues that were not addressed
  • Share research, projects, businesses and/or Climate CoLab contest ideas with others, get feedback, and explore how to make them happen
Facilitated by Bob Halperin, president of Alumni Forum Services and Research Affiliate at the MIT Center for Collective Intelligence.